Alert archive / Maine / Gale Watches in 2021
Gale Watch 22, NWS Caribou, ME
NWS Caribou, ME issued this gale watch at Dec 9, 2021, 3:42 PM EST. It took effect at Dec 11, 2021, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 3:42 PM EST (20:42 UTC)
- In effect from
- Dec 11, 2021, 1:00 PM EST
- Expired
- Dec 10, 2021, 3:59 AM EST
- In force
- Issued by
- NWS Caribou, ME
The text
As transmitted.
903 WHUS71 KCAR 092042 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 342 PM EST Thu Dec 9 2021 ANZ050-051-100530- /O.NEW.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 342 PM EST Thu Dec 9 2021 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 12 to 17 ft possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From Saturday afternoon through Sunday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
3 follow-up statements
712 WHUS71 KCAR 092326 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 626 PM EST Thu Dec 9 2021 ANZ050-051-100730- /O.CON.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 626 PM EST Thu Dec 9 2021 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 12 to 17 ft possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From Saturday afternoon through Sunday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
537 WHUS71 KCAR 100324 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 1024 PM EST Thu Dec 9 2021 ANZ050-051-101130- /O.CON.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 1024 PM EST Thu Dec 9 2021 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 12 to 17 ft possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From Saturday afternoon through Sunday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
560 WHUS71 KCAR 100859 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 359 AM EST Fri Dec 10 2021 ANZ050-051-101700- /O.UPG.KCAR.GL.A.0022.211211T1800Z-211213T0000Z/ /O.NEW.KCAR.GL.W.0033.211211T1700Z-211212T2200Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 359 AM EST Fri Dec 10 2021 ...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 5 PM EST SUNDAY... * WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and seas 10 to 15 ft expected. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...From noon Saturday to 5 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ052-101700- /O.NEW.KCAR.GL.W.0033.211211T2200Z-211212T2200Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 359 AM EST Fri Dec 10 2021 ...GALE WARNING IN EFFECT FROM 5 PM SATURDAY TO 5 PM EST SUNDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 9 ft expected. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 5 PM Saturday to 5 PM EST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Maloit
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Dec 9, 1:21 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 9, 1:21 PM EST, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Caribou ME 121 PM EST Thu Dec 9 2021 .SYNOPSIS... Low pressure south of Nova Scotia will track away to the east today into tonight as high pressure builds over the area. A weak trough of low pressure will cross the area Friday. A warm front will approach from the southwest Friday night, lift to the north Saturday, followed by a cold front passing Saturday night. High pressure then builds in through Monday. && .NEAR TERM /THROUGH TONIGHT/... 1:21 PM Update... Flurries have dissipated across the region, with mostly clear skies building across the forecast area. No major updates needed for the previous forecast, with only minor adjustments made to temperatures based on current observations. Previous Discussion... The offshore storm that brought some snow to mainly Downeast areas last night will quickly exit to the east today, well south of the Maritimes, as high pressure builds in from the west. A bit of light snow extends back from this low across the area supported by the upper trough axes moving in and an inverted trough extending WNW from the low center. Any lingering light snow will taper off this morning followed by gradual clearing as the high builds in. High pressure will crest over the area tonight allowing temperatures to quickly fall in calm dry air under a mostly clear sky. Went a few degrees colder in the normally colder valleys across the north. Some clouds will begin to increase late tonight from the southwest ahead of a weak mid level warm front pushing north behind departing high pressure. Some isolated light snow showers may begin to stray into southwestern areas late tonight. Otherwise, dry weather should persist across the area through the night. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Northern stream shortwave ridging exits to the east on Friday, allowing a northern stream trough to pass in its wake. There is some potential for a period of light snow with the passage of the trough. However, models are not in good agreement on extent of any qpf/snow - so have limited pops to chance for now. Any accumulation would generally be an inch or less, with a bit more across higher elevations. Highs on Friday should be around 5 degrees below normal and range from the 20s across the North to the 30s elsewhere (with highs around 40 right along the immediate coast). Deep layered shortwave ridging then builds over the area Friday night, with subsidence associated with the ridging keeping things dry, however developing overrunning in the low-mid levels should allow for an increase in cloud cover during the night. Lows Friday night should be around 5-10 degrees above normal. The deep layered ridging exits to the northeast on Saturday allowing for a northern stream shortwave trough to move into SE Ontario/far W Quebec by Saturday evening. At the surface you will have a high retreating to the NE with a warm front lifting up from the coast. It appears that precipitation will develop a bit slower than previous forecast (due to a slower exiting of the ridging), so have lowered pops during the morning. The question then becomes, as has been the case for the last few storms, how fast does the low level warm air push north to change precipitation from snow to a wintry mix, to all rain. Across Downeast Maine, little if any wintry precipitation is expected. Across the Bangor/Penobscot region, the transition should be relatively quick, with the main threat a glaze of ice for areas mainly to the N/W of Bangor. It becomes a bit more tricky forecast across the North. Model soundings suggest that after a brief period of snow late Saturday morning/early Saturday afternoon (accumulations probably an inch or less), that precipitation should transition over to a period of freezing rain, with the potential for up to a 1/10 to 1/4 of an inch of ice accumulation, with highest amounts probably across the Central Highlands. Precipitation should change to all rain throughout by Saturday evening. There is still quite a bit of uncertainty on the timing of the precipitation, and how quickly the transition will be from snow to a wintry mix (at this time more likely freezing) to rain will occur. Given the uncertainty, will refrain from mentioning this in the HWO at this time. Highs on Saturday should run around 15-20 degrees above normal. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A full latitude trough builds into the eastern US Saturday night, then exits offshore Sunday. The low levels should be sufficiently dry to preclude any precipitation. The region should then be under zonal flow aloft Sunday night- Monday night. With no significant shortwave forecast to be embedded in the flow, it should be dry. A northern stream shortwave passes on Tuesday, low levels should be dry enough that it should have a dry passage. Deep layered ridging then builds in Tuesday night-Wednesday with associated subsidence keeping things dry. Temperatures should be above normal Saturday night through Wednesday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: VFR conditions are then expected today through tonight. Winds N today, becoming calm this evening, then light SE late tonight and into the day on Friday. Ceilings dropping to MVFR/IFR late Friday morning at BGR/BHB, and will become MVFR/IFR across northern terminals Friday afternoon as snow showers move into the forecast area. Winds will increase to 5 to 10 kts out of the S Friday with gusts to 15 kts. SHORT TERM: Friday night...VFR in the evening, then MVFR or lower possible in patchy fog overnight. S-SW winds G15-20KT possible at coastal terminals. Saturday...MVFR or lower possible in patchy fog early. Then IFR or lower possible throughout. Rain is probable across Downeast Maine, a wintry mix quickly becoming rain is possible at Bangor, with a longer period of wintry mix probable at northern terminals. LLWS probable at Downeast and Bangor/Penobscot Region Terminals. Saturday night...Rain changing to snow possible in the evening, then becoming VFR throughout. LLWS probable at Downeast terminals Saturday evening, then W-WNW winds G20-30KT possible late Saturday night. Sunday-Monday...VFR. Westerly winds G15-25KT possible during the day. && .MARINE... NEAR TERM: Winds and seas have dropped below SCA this afternoon, and will remain below advisory levels into the day on Friday. SHORT TERM: Conditions should be near/just below SCA levels on the coastal ocean waters Friday and Friday night and remain below SCA levels on the intra-coastal waters. Conditions have the potential to ramp up to Gales by Saturday afternoon on all waters and continue through at least Sunday morning. This threat will be highlighted in the HWO. Winds and seas then slowly diminish through Monday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...AStrauser/Bloomer Short Term...Maloit Long Term...Maloit Aviation...AStrauser/Bloomer/Maloit Marine...AStrauser/Bloomer/Maloit
Hazardous weather outlook, Dec 9, 7:31 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 731 AM EST Thu Dec 9 2021 MEZ001>006-010-031-101245- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Southern Piscataquis- 731 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mixed precipitation possible north of the I-95 corridor on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029-030-032-101245- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- 731 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-101245- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 731 AM EST Thu Dec 9 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Dec 9, 9:49 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
949 AM EST THU DEC 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM SNOW PROSPECT HARBOR 44.41N 68.02W
12/09/2021 E1.5 INCH HANCOCK ME PUBLIC
&&Local storm report, Dec 9, 10:15 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1015 AM EST THU DEC 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM SNOW 1 NNW ABBOT 45.20N 69.46W
12/09/2021 M1.0 INCH PISCATAQUIS ME TRAINED SPOTTER
&&
LFThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:06 AM EST | Small Craft Advisory | CAR | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.